Having a cold? Are you taking an antibiotic?
Earache? Take an antibiotic.
Acne? Take an antibiotic.
This is what people think anyway. But is it really the best way to act? Does the short-term gain outweigh the long-term consequences? And is there a short-term gain to start with? Antibiotics don’t help colds caused by a virus. Most ear infections disappear just as quickly without antibiotics. Real and bad acne improves with oral antibiotics, but what about the millions of teenagers who take them for only a few pimples?
Every day doctors see problems related to the use of antibiotics. Here are five reasons why doctors try to limit their use and why you should think twice before taking one.
1. Yeast infection. Often patients are unaware that our body is covered in germs, both inside and out. The skin, mouth, vagina, intestines – all have their own population of bacteria. For the most part, these microbes stay in place and do what they should. A function of the normal flora (normal population of bacteria) is to keep the bad guys at bay. There are always some harmful bacteria around, but they are usually crowded with the good ones. However, taking an antibiotic often kills the population of good bacteria and allows a different microbe to take over. Most commonly, yeast is the intruder. Once the bacteria have moved away, the few yeasts that linger on the skin, vagina or colon claim the territory as their own. Overgrowth of yeast often leads to symptoms of vaginal yeast infection or a yeast skin infection, usually in hot areas such as armpits, groin or under the breasts.
2. Clostridium difficile colitis. Just as yeast overgrowth can occur and produce infection when normal bacteria are eliminated, even harmful bacteria. Normal intestinal flora is often susceptible to an antibiotic taken for a disease. However, clostridium difficile (or c. diff.) it is not killed by common antibiotics such as penicillin, sulfa drugs or erythromycin. The few c. diff. the bacteria you might harbor in the gut won’t harm you as long as their numbers remain limited. But when overgrowth occurs, foul-smelling diarrhea occurs, sometimes accompanied by fever, dehydration or the need for hospitalization. C. diff. colitis requires a different antibiotic to rid the body of this harmful organism.
3. Resistance. As mentioned above, some bacteria are already resistant to antibiotics. However, there is a potential for many bacteria to become resistant to useful antibiotics. What if penicillin becomes ineffective for sore throat? In some cases it already is. MRSA (methicillin-resistant staphylococcus aureus) is a harmful bacterium that has emerged in recent years due to the abuse of antibiotics. If you remember your high school genetics, you may know that when bacteria (or people) multiply by billions, some mutations are inevitable. In the microbial population this often means that when billions of bacteria reproduce, some daughter bacteria inherit a mutation that makes them resistant to certain antibiotics. Usually these mutated bacteria, although stronger in the sense that they could live through an “attack” of penicillin, are actually weaker in other ways and die of a natural but premature death. However, if the entire population of bacteria is subject to a range of antibiotics, the weaker but penicillin-resistant bacteria can live to repopulate the environment. So the next time penicillin is used, it won’t work. Doctors see antibiotic resistance every day. It’s a real threat, and at least for now, we don’t have any new antibiotics on the horizon to use against these resistant bacteria.
4. Nausea, vomiting and diarrhea. Even in addition to killing the body’s normal flora, antibiotics can cause nausea, vomiting or diarrhea in themselves. After all, these are chemicals, chemicals that the body can reject as foreign. The class of erythromycin antibiotics is particularly known to cause gastrointestinal symptoms by stimulating the natural contractions of the intestine.
5. Allergy to drugs. Any patient can be allergic to any medication and antibiotics are no exception. Although often an allergy to antibiotics can only manifest as a rash, true anaphylaxis can occur with the use of any antibiotic. Anaphylaxis is a total allergic response from the body which can include hives, nausea, light-headedness, itching, swelling and difficulty breathing, just like an allergy to bee stings. Whenever you think you have a reaction to a drug, call your doctor. If you have difficulty breathing or feel faint, call 911. This is a medical emergency.
Writing this reminds me to be careful when prescribing antibiotics to my patients. The next time your doctor orders you a round of penicillin or other antibiotics, ask how much medication is really needed. They are often prescribed for convenience rather than necessity. If an antibiotic will only heal you a day faster, you might be better off doing it.
Copyright 2011 Cynthia J. Koelker, MD